Will we become addicted to the depression medication?
The one major concern for many patients who take these medications for years is the fear that they are addicted to the medication. Addiction is a complicated and controversial issue that bears some explaining. From a medical standpoint, addiction is defined as pursuit of a substance in such a manner that the pursuit and use of it consumes so much time and energy for the person to the exclusion of the majority of, if not all of, important activities in that person’s life. Therefore, anything that gives pleasure causing one to pursue it with abandon is potentially addictive – from gambling to sex to drugs and all variations on those themes. By that simple definition, no antidepressant has proven to be addictive, and very few psychiatric medications have shown to be addictive as well. Many people do, however, become dependent on various prescription medications, and this is where confusion reigns.
Dependency is defined medically by the fact that physiologically measurable changes occur in the body after repeated administration of a drug. The most obvious drug that people think about in terms of dependency includes most of the prescription pain medications that are called opiates. Everyone who takes these medications on a regular basis will become dependent on them. The confusion between dependency and addiction stems from the fact that with dependency comes withdrawal when the drug is removed abruptly from the body, which can lead to craving for the drug. Because a drug like an opiate can make one high, is often pursued with abandon, and does cause dependency, people often mistake dependency for addiction.
Dependency and addiction may or may not be linked depending on the drug. For example, most anticonvulsant medications, many antihypertensive medications, and all steroid medications cause dependency, but no one would ever consider these drugs addictive. In stark contrast, many hallucinogens and stimulants do not cause any measurable physiologic changes in the body that one could absolutely label dependency, and nevertheless, these are some of the most highly addictive substances known to humans. Where do antidepressants and other psychiatric medications fit on this continuum? Most antidepressants cause some level of physiologic dependency, especially the TCAs. Some mood stabilizers and antipsychotic medications (particularly the older ones) also cause some physiologic dependency. Any drug, whether prescription medication or street drug, that causes dependency, must be tapered over time, or one risks developing withdrawal.
Three types of discontinuation syndromes can occur when you stop a medication that you have been taking regularly for a significant period of time: withdrawal, rebound, and recurrence.
Withdrawal occurs when a drug or medication is abruptly stopped. It is accompanied by clear physiologically measurable changes, including vital sign changes, skin color and temperature changes, and psychological distress. For some drugs, such as benzodiazepines, this can be a life-threatening emergency. For this reason, one needs to always consult a physician when deciding to discontinue a medication to see whether such a withdrawal could occur.
Rebound occurs when the symptoms for which one was receiving the medication become transiently worse than the symptoms one had before treatment. This is a potential risk for any sleep medication from which rebound insomnia can be very severe. However, this is a transient effect and abates within days. Unfortunately, most people do not realize that rebound is expected and transient, and they immediately go back on their sleeping medications. Rebound generally is not accompanied by any physiologic changes.
Recurrence is simply the return of symptoms for which one originally received the medication. Recurrence is more delayed in the time line after stopping a medication than either withdrawal or rebound. Typically, if one begins to experience symptoms as early as a few days after stopping antidepressant medications, this actually represents rebound or minor withdrawal (no measurable physiologic changes) that is commonly known as a discontinuation syndrome. Rarely are the symptoms caused by recurrence. It is generally a good idea to taper the medications. When the medications are appropriately tapered, any symptoms that return can properly be attributed to recurrence, and thus, increasing the medication back to a therapeutic dose may be a wise choice. In summary, clearly, although these medications can cause various discontinuation syndromes, they are not addictive.